Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 39, NWS Huntsville, AL

April 19, 2009Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 19, 2009, 5:58 PM CDT for Franklin County, Lawrence County, Alabama. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2009, 5:58 PM CDT (22:58 UTC)
Expired
Apr 19, 2009, 6:30 PM CDT
In force
32 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 102 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:03 PM CDTTORNADO 0Mt Hope, ALSEVERAL TREES SNAPPED AND UPROOTED BETWEEN COUNTY ROAD 25 AND 23 SOUTH OF MOUNT HOPE. IN ADDITION...TWO HOMES SUSTAINED MINOR ROOF DAMAGE/SHINGLE LOSS. ESTIMATED PATH LENGTH WAS ABOUT 1.3 MILES WITH A PATH WIDTH OF 75 FEET. ESTIMATED PEAK WIND WAS 80 MPH.
Apr 19, 6:10 PM CDTFUNNEL CLOUDMt Hope, ALFUNNEL CLOUD REPORTED BY A FIREFIGHTER NEAR MT HOPE.
Apr 19, 6:10 PM CDTTSTM WND DMGMt Hope, ALMULTIPLE TREES AND POWER LINES REPORTED DOWN IN AND AROUND MOUNT HOPE. A TREE ALSO REPORTED DOWN ON TOP OF A TRUCK BUT THE DRIVER GOT OUT OF THE TRUCK SAFELY.
Apr 19, 6:10 PM CDTTORNADO 0Mt Hope, ALSEVERAL TREES SNAPPED AND UPROOTED BETWEEN COUNTY ROAD 25 AND 23 SOUTH OF MOUNT HOPE. IN ADDITION...TWO HOMES SUSTAINED MINOR ROOF DAMAGE/SHINGLE LOSS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 4:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 192258
TORHUN
ALC059-079-192330-
/O.NEW.KHUN.TO.W.0039.090419T2258Z-090419T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
558 PM CDT SUN APR 19 2009

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  WEST CENTRAL LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 630 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NEWBURG...
  OR ABOUT 10 MILES SOUTHEAST OF RUSSELLVILLE...MOVING EAST AT 20
  MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  MT HOPE.
  LANDERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST 
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3453 8736 3438 8736 3440 8763 3451 8764
TIME...MOT...LOC 2258Z 267DEG 16KT 3445 8756

$$

KDW
1 follow-up statement
000 
WWUS54 KHUN 192312
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
612 PM CDT SUN APR 19 2009

ALC059-192321-
/O.CAN.KHUN.TO.W.0039.000000T0000Z-090419T2330Z/
FRANKLIN AL-
612 PM CDT SUN APR 19 2009

...THE TORNADO WARNING FOR EAST CENTRAL FRANKLIN COUNTY IS
CANCELED...

AT 611 PM CDT...DOPPLER RADAR INDICATED THAT THE STORM WHICH 
PROMPTED THE TORNADO WARNING HAD EXITED FRANKLIN COUNTY. THEREFORE 
THE TORNADO WARNING HAS BEEN CANCELED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3439 8753 3452 8753 3453 8736 3438 8736
TIME...MOT...LOC 2311Z 266DEG 16KT 3446 8748

$$

ALC079-192330-
/O.CON.KHUN.TO.W.0039.000000T0000Z-090419T2330Z/
LAWRENCE AL-
612 PM CDT SUN APR 19 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR WEST
CENTRAL LAWRENCE COUNTY...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR MT HOPE...OR ABOUT
11 MILES WEST OF MOULTON...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
LANDERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 608 PM CDT...TRAINED WEATHER SPOTTERS REPORTED DAMAGE IN MOUNT 
HOPE NEAR THE INTERSECTION OF COUNTY ROADS 22 AND 27.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3439 8753 3452 8753 3453 8736 3438 8736
TIME...MOT...LOC 2311Z 266DEG 16KT 3446 8748

$$

BCC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 19, 2:51 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 19, 2:51 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 PM CDT SUN APR 19 2009

.DISCUSSION...A SFC LOW OVER SERN MO HAD A CDFNT EXTENDING THRU
ERN ARKANSAS WITH CONVECTION DEVELOPING AHEAD OF THE FRONT. CLOSER
TO HOME...LOCAL RADARS ARE SHOWING A BAND OF SHRA/TSRA MOVING
ACROSS OUR CWA ATTM. THIS LINE OF PCPN EXTENDS FROM THE HUN AREA
AND POINTS WEST. SO FAR NO SVR WX WAS OCCURRING...AND NOT REALLY EXPECTING
ANY SVR WX WITH THIS BAND OF PCPN.

HOWEVER AS THE CDFNT (NOW OVER ERN ARKANSAS) MOVES EAST THIS
EVENING...THE CHC OF SVR WX WILL INCREASE OVER THE CWA. THE BEST
TIMING OF SVR WX WILL BE 5-6 PM OVR NW AL...7-8 PM OVER THE HUN
AREA AND 9-10 PM IN NERN AL. MAIN THREAT OF SVR WX WILL BE
DAMAGING WINDS/LARGE HAIL. OUR CWA DOES HAVE ENOUGH LOW LEVEL
SHEAR TO PRODUCE A FEW ISOLATED TORNADOES. THE SVR WX THREAT WILL
BE OVER BY MIDNIGHT.

MONDAY/TUESDAY...THE LARGE/SLOW MOVING UPPER LOW THAT IS BRINGING
ALL OF THE SVR WX POTENTIAL ATTM...WILL HANG ARND UNTIL TUESDAY
MRNG. THUS WITH WEAK DISTURBANCES SWINGING ARND THE UPPER LOW AND
COLD 5H TEMPS...WILL KEEP A LOW POP IN FOR SHOWERS UNTIL TUESDAY
MRNG. THE CHC OF PCPN SHOULD END BY TUESDAY AFTN AND EVENING.

REST OF THE EXTENDED FCST...LARGE UPPER RIDGE/SFC HIGH WILL BUILD
IN ACROSS THE AREA. THIS WILL BEGIN A WARMING TREND WITH TEMPS IN
THE LOWER 80S BY THE END OF THE NEXT WEEK. GFS ALSO DOES HINT AT
FEW AFTN/EVENING SHOWERS/TSRA BY THE END OF NEXT WEEK...BUT FOR
NOW WILL KEEP DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    53  64  46  64  41 /  70  30  30  20  10
SHOALS        53  64  47  65  42 /  70  30  30  20  10
CULLMAN       54  65  47  65  42 /  70  30  30  20  10
FAYETTEVILLE  52  62  44  63  40 /  70  30  30  20  10
ALBERTVILLE   54  64  47  65  42 /  70  30  30  20  10
FORT PAYNE    53  62  44  63  40 /  70  30  30  20  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Apr 19, 12:55 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT SUN APR 19 2009

ALZ001>010-016-TNZ076-096-097-200500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1255 PM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN INITIAL LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH THROUGH THE
CENTRAL TENNESSEE VALLEY EARLY THIS AFTERNOON. A STRONG THUNDERSTORM
OR TWO CANNOT BE RULED OUT...BUT CONDITIONS SHOULD GENERALLY BE TOO
STABLE WITH THIS FIRST ROUND OF THUNDERSTORMS.

A BRIEF BREAK IN THE RAIN IS POSSIBLE BEHIND THE LINE...AND THE SUN
MAY COME OUT FOR A TIME. HOWEVER...THIS WILL ALLOW CONDITIONS TO
DESTABILIZE...CAUSING THUNDERSTORMS TO REDEVELOP ALONG OR AHEAD OF
AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE...
CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND DAMAGING
WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

ESTIMATED TIMING FOR THE FRONT IS AROUND 5 PM FOR NORTHWEST
ALABAMA...AROUND 7 PM FOR THE INTERSTATE 65 CORRIDOR...THEN EXITING
INTO GEORGIA BY 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

SOME ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...MAINLY
NORTH OF THE TENNESSEE RIVER AS REMNANT MOISTURE FROM THE MAIN
SYSTEM THAT BROUGHT THE COLD FRONT MOVES NORTHEAST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED LATE THIS AFTERNOON AND TONIGHT.

BCC

In the hours before

Special weather statement, Apr 19, 3:14 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CDT SUN APR 19 2009

ALZ006-192045-
MADISON-
314 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MADISON COUNTY UNTIL 345
PM CDT...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TONEY...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE POSSIBLE WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GLADSTONE...ELKWOOD.
  MERIDIANVILLE.
  HAZEL GREEN...MOORES MILL.
  FISK.
  PLEVNA...NEW MARKET.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BCC
Special weather statement, Apr 19, 3:57 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT SUN APR 19 2009

ALZ006-192200-
MADISON-
357 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 5 PM CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK REPEATED HEAVY RAINFALL ACROSS MADISON COUNTY. THE NEXT STORM
CONTAINING HEAVY RAINFALL WAS LOCATED NEAR TRIANA...MOVING NORTHEAST
AT 40 MPH.

HEAVY DOWNPOURS WILL CONTINUE WITH THESE STORMS. ADDITIONAL RAINFALL
AMOUNTS OF UP TO 1 INCH ARE POSSIBLE FROM THESE THUNDERSTORMS. WHEN
COMBINED WITH THE RAIN THAT HAS ALREADY FALLEN...THIS NEXT ROUND OF
HEAVY RAINFALL WILL CREATE RUNOFF PROBLEMS AND PONDING OF WATER ON
AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Apr 19, 4:32 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 PM CDT SUN APR 19 2009

ALZ001>003-192200-
COLBERT-FRANKLIN-LAUDERDALE-
432 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 500 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM MOVING INTO PRENTISS AND ITAWAMBA COUNTIES IN
NORTHEASTERN MISSISSIPPI...MOVING NORTHEAST AT 40 MPH.

UP TO GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WINDS
UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM. THIS STORM WILL BE MOVING INTO WESTERN
PORTIONS OF FRANKLIN AND COLBERT COUNTIES BY 500 PM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY...PLEASANT SITE.
  MYNOT...ALLSBORO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Local storm report, Apr 19, 5:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             RED BAY                 34.44N 88.14W
04/19/2009  E2.00 INCH       FRANKLIN           AL   PUBLIC

            EGG SIZE HAIL REPORTED NEAR RED BAY.

0513 PM     HAIL             RED BAY                 34.44N 88.14W
04/19/2009  E2.75 INCH       FRANKLIN           AL   PUBLIC

            GOLF BALL TO BASEBALL SIZE HAIL REPORTED IN DOWNTOWN RED
            BAY.

&&

CCROWE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:48 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin42 min
Apr 19, 4:51 PM CDTAreal Flood WarningHUNMadison5 hr
Apr 19, 5:23 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin37 min
Apr 19, 5:55 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence50 min
Apr 19, 6:17 PM CDTTornado WarningHUNLawrence, Morgan28 min
Apr 19, 6:34 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan41 min
Apr 19, 6:51 PM CDTSevere Thunderstorm WarningHUNCullman39 min
Apr 19, 6:57 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan48 min

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.